Illinois, 2011

Flood in Illinois, April 25 to 30, 2011

April 25 to 30, 2011 · NWS PAH · 1 event in 1 county or zone

Major flooding occurred on the Skillet Fork River. A series of heavy rainfall events forced the river upward to its 5th highest crest on record.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Major flooding occurred on the Skillet Fork River. A series of heavy rainfall events forced the river upward to its 5th highest crest on record. April ended up being the second wettest April on record at Evansville. Most of the rain fell during the latter half of the month. A persistent southwest flow aloft tended to steer storms northeast from the Plains across the mid-section of the country. Cold fronts tended to stall near the Lower Ohio Valley as they became more parallel to the upper-level steering flow. Bands and clusters of thunderstorms frequently developed in the vicinity of the front, producing heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 12:52 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 25, 12:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CDT MON APR 25 2011

.DISCUSSION...
1 ROUND OF SHOWERS/STORMS PASSING NOW AND ANOTHER ROUND IS JUST
UPSTREAM...POISED TO ENTER LATER THIS EVENING AND OVERNIGHT AS WE
WARM SECTOR. BETTER CHANCE OF THUNDER WILL COME THEN...AS WE
DESTABILIZE. MAIN THRUST WILL CERTAINLY BE HEAVY RAIN WITH STILL
HIGH PWS AND WALL-TO-WALL PCPN LOOKING UPSTREAM. ANOTHER 2-3" THRU
TONIGHT-EARLY TOMORROW AM CAN BE EXPECTED. THEN AFTER A GENERAL
LULL IN WX TUESDAY...ATMOSPHERE RECHARGES WITH MORE OVERRUNNING
PCPN OVERWHELMING FA TUESDAY NIGHT-WEDNESDAY. MAY SEE ANOTHER 2-3"
SWATH DEVELOP/MOVE OVERHEAD. THIS WILL EXAGGERATE ALREADY ONGOING
FLOODING AND CONTINUE TO THRUST MAJOR-RECORD FLOOD LEVELS HERE.
FLASH FLOOD WATCH HEADLINE RUNNING THRU THE DAY WEDNESDAY
CERTAINLY LOOKS TO STILL BE GOOD THIS PACKAGE WITH NO RESPITE IN
SIGHT SAVE FOR THE TUESDAY RECHARGING LULL. KEEP IN MIND SLGT RISK
CONTINUES AS WELL...INCLUDING POTENTIAL FOR HIGH WINDS/LARGE HAIL
AND ISOLATED TORNADOES.

LARGE CYCLONE FINALLY LIFTS BULK OF MRH/UVM FIELD NORTH AND EAST
BY WEDNESDAY NIGHT-THURSDAY. RESULTANT POST SYSTEM ZONAL-NWLY FLOW
ACTION WILL MEAN DRY WEATHER FOR US THURSDAY-FRIDAY AND INTO FIRST
HALF OF SATURDAY POSSIBLY. ANOTHER FROPA-RELATED CHANCE OF PCPN
THEN COMES IN LATER SAT-SAT NIGHT-EARLY SUNDAY...BUT THIS SYSTEM
SHOULD MOVE ON THRU WEST-TO-EAST AND NOT OFFER NEARLY THE QPF AS
HAS BEEN FELT RECENTLY. MORE RECOVERY SLATED POST SUNDAY SYSTEM
PASSAGE WITH DRY WEATHER FORECAST FOR EARLY NEXT WEEK AS WELL.

&&

.AVIATION...
LOW VFR CIGS WILL OCCASIONALLY DROP TO MVFR WITH EACH ROUND OF
SHOWERS/STORMS...AND MAY FLIRT WITH IFR AT TIMES. MID AFTERNOON
PASSING ROUND OF STORMS WILL BE FOLLOWED BY A MID EVENING ROUND
AND THEN ANOTHER LATE NIGHT ROUND. VSBYS MAY DROP TO MVFR OR BLO
DEPENDING UPON PASSAGE OF STORM CENTER. WILL KEEP VCTS IN FORECAST
ONCE WE WARM SECTOR THIS EVENING...SLYS GUSTING TO NEAR 20KTS AT
TIMES. GENERAL LULL IN PCPN WILL BE FELT TOMORROW BEFORE NEXT BIG
ROUND COMES TOMORROW NIGHT-WED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Apr 25, 7:10 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
810 AM CDT MON APR 25 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
810 AM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING
TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
QUAD STATE REGION. ANY THUNDERSTORMS THAT DEVELOP TODAY OR
TONIGHT COULD PRODUCE FLASH FLOODING IN A VERY SHORT PERIOD OF
TIME.

IN ADDITION...A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE
ENTIRE QUAD STATE. LARGE HAIL...DAMAGING WIND GUSTS...AND A FEW
TORNADOES WILL ALL BE POSSIBLE IN ADDITION TO VERY HEAVY RAINFALL
DEADLY LIGHTNING.

MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND RIVER
FLOODING WILL ONLY WORSEN WITH THE ADDITIONAL HEAVY RAINFALL.
REFER TO OUR WEB PAGE AT WEATHER.GOV/PAH TO SEE ALL THE FLOOD
PRODUCTS AND DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING AND RIVER
FLOODING WILL CONTINUE INTO MID WEEK. A FLASH FLOOD WATCH
CONTINUES THROUGH WEDNESDAY AFTERNOON. THOUGH IT APPEARS THERE MAY
BE A BREAK FOR MUCH OF THE AREA DURING THE DAY TUESDAY...
WIDESPREAD HEAVY RAINFALL AND POSSIBLY MORE SEVERE THUNDERSTORMS
ARE EXPECTED TO RETURN TUESDAY NIGHT INTO WEDNESDAY. AN ADDITIONAL
4 TO 7 INCHES OF RAINFALL IS POSSIBLE THROUGH MID WEEK...BRINGING
5 DAY RAINFALL TOTALS SINCE LAST FRIDAY INTO THE 10 TO 15 INCH
RANGE. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS IS A PARTICULARLY
DANGEROUS SITUATION.

MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND RIVER
FLOODING WILL ONLY WORSEN WITH THE ADDITIONAL HEAVY RAINFALL. SOME
RIVER CRESTS MAY CHALLENGE HISTORICAL VALUES. FOR MORE INFORMATION...
PLEASE REFER TO OUR RIVER FLOOD PRODUCTS AT OUR WEB PAGE AT
WEATHER.GOV/PAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT FOR
SEVERE WEATHER. CONTINUED REPORTS OF FLOODING AND HEAVY RAINFALL
ARE ENCOURAGED AS WELL.

In the hours before

Local storm report, Apr 25, 7:12 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
812 AM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     FLASH FLOOD      MADISONVILLE            37.34N 87.51W
04/25/2011                   HOPKINS            KY   LAW ENFORCEMENT

            HOPKINS COUNTY LAW ENFORCEMENT REPORTED 9 ROADS CLOSED
            DUE TO FLOODING FROM THIS MORNINGS RAINS.

&&

KELLYH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
April 25, 1:00 PM CST to April 30, 7:00 PM CST
Where
Wayne County, Wayne City to 0.74 mi NNE of Mayberry
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.350, -88.580

Major flooding occurred on the Skillet Fork River. At the Wayne City gage, the river crested at 22.88 feet on April 28. This was the fifth highest reading on record. At least one home was sandbagged east of Route 45 in the Mill Shoals area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292426.